Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Goodland, KS

May 3, 2020Kit Carson County, Colorado; Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 3, 2020, 10:58 PM MDT for Kit Carson County, Colorado; Sherman County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 10:58 PM MDT (04:58 UTC)
Expired
May 3, 2020, 11:45 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 41 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:30 PM MDTHAIL 1Kanorado, KSQUARTER SIZE HAIL REPORTED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

430 
WUUS53 KGLD 040458
SVRGLD
COC063-KSC181-040545-
/O.NEW.KGLD.SV.W.0013.200504T0458Z-200504T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1058 PM MDT Sun May 3 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kit Carson County in east central Colorado...
  Northwestern Sherman County in northwestern Kansas...

* Until 1145 PM MDT.

* At 1058 PM MDT, a severe thunderstorm was located near Burlington,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burlington and Kanorado. 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 5.
 Interstate 70 in Colorado between mile markers 436 and 450.
 Highway 385 between mile markers 186 and 205, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3954 10238 3957 10196 3957 10195 3924 10195
      3929 10238
TIME...MOT...LOC 0458Z 264DEG 27KT 3936 10227 

HAIL...1.00IN
WIND...60MPH
 
$$

PATTON
2 follow-up statements
880 
WWUS53 KGLD 040511
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1111 PM MDT Sun May 3 2020

COC063-KSC181-040545-
/O.CON.KGLD.SV.W.0013.000000T0000Z-200504T0545Z/
Kit Carson CO-Sherman KS-
1111 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHEASTERN KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES...

At 1111 PM MDT, a severe thunderstorm was located 5 miles northwest
of Kanorado, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Burlington and Kanorado. 

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 5.
 Interstate 70 in Colorado between mile markers 439 and 450.
 Highway 385 between mile markers 199 and 205, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3957 10196 3957 10195 3924 10195 3927 10224
      3955 10227
TIME...MOT...LOC 0511Z 264DEG 27KT 3937 10214 

HAIL...1.00IN
WIND...60MPH
 
$$

PATTON
852 
WWUS53 KGLD 040528
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1128 PM MDT Sun May 3 2020

COC063-040537-
/O.CAN.KGLD.SV.W.0013.000000T0000Z-200504T0545Z/
Kit Carson CO-
1128 PM MDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIT CARSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved 
eastward into Sherman county Kansas. As a result, the warning for 
Kit Carson county has been cancelled.

LAT...LON 3924 10195 3925 10205 3956 10205 3957 10195
TIME...MOT...LOC 0527Z 266DEG 27KT 3934 10193 

$$

KSC181-040545-
/O.CON.KGLD.SV.W.0013.000000T0000Z-200504T0545Z/
Sherman KS-
1128 PM MDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM MDT
FOR NORTHWESTERN SHERMAN COUNTY...

At 1127 PM MDT, a severe thunderstorm was located near Ruleton,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kanorado.

This includes Interstate 70 in Kansas between mile markers 0 and 5.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3924 10195 3925 10205 3956 10205 3957 10195
TIME...MOT...LOC 0527Z 266DEG 27KT 3934 10193 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:50 PM MDT, 5 hours 8 minutes earlier.

Area forecast discussion, May 3, 5:50 PM MDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
550 PM MDT Sun May 3 2020

.SHORT TERM...(This evening through Monday)
Issued at 230 PM MDT Sun May 3 2020

Subtle ridging in place most of the day has allowed surface
heating to occur and moderate instability axis has develop across
northeast Colorado and just along the Colorado-Kansas border area
before rapidly dropping off further east. Deep layer shear is very
strong, 60-70kts. There is also a weak surface boundary evident on
radar near the CO/KS border, the result of some weak surface
convergence. Synoptic forcing will arrive in a few hours, albeit
weak, but with an environment marginally conducive for supercells
think there will be a brief window for a severe storm or two
between about 23Z-03Z in the tri-border region of Kit Carson,
Yuma, Dundy, Cheyenne and Sherman counties. Hazards, in order of
likelihood, will be damaging wind gusts to 60 mph, hail up to
quarter size, and perhaps a brief tornado. After 02z, will
transition to more of wind and heavy rain threat, as another
stronger shortwave moves through areas along/north of Interstate
70 in the overnight hours. Models have shifted the heavier 1-2
inch rainfall amounts slightly further north into Nebraska,
reducing confidence a bit, however still could see locally heavy
rainfall as the stronger forcing moves through, with best chances
in southwest Nebraska. Low temperatures will range from the upper
40s to lower 50s.

Storms will likely linger into early Monday morning in northeast
areas, McCook to Norton, before exiting east by mid morning.
Meanwhile, a cold front will be entering western areas, bringing
clearing skies and gusty northwest winds. May see a period of
40-50 mph gusts as this front traverses the area through Monday
afternoon. Dew points do not really fall much behind the front, so
humidity forecast to stay well above critical values. As a result,
despite the windy conditions, fire weather problems are not
anticipated. Weak shortwave trough comes through in the afternoon
and evening, maybe enough forcing for isolated showers and
thunderstorms in the Palmer Divide area before fading after
sunset. High temperatures will be in the upper 60s to lower 70s
and lows Monday night in the upper 30s to lower 40s.

Upper ridge over the Great Basin Tuesday will begin to build
eastward with the axis reaching the length of the High Plains on
Wednesday. There is a weak wave in the northwest flow Tuesday
afternoon/eve, but instability axis is too far west, along the
Front Range, so not expecting any precipitation chances here. On
Wednesday, there is an impulse moving through the ridge axis which
may be enough for a few showers/isolated thunderstorms Wednesday
night, mainly after midnight, as nocturnal low level jet kicks in
and MUCAPE increases. Might see some small hail with stronger
storms. High temperatures on Tuesday and Wednesday will be in the
70s and lows both nights in the 30s and 40s. Afternoon humidity
values both days will be in the teens, but wind speeds currently
forecast to be light. As a result, elevated fire weather
conditions will be possible, but critical not expected at this
time.

.LONG TERM...(Thursday through Sunday)
Issued at 109 PM MDT Sun May 3 2020

The upper level flow will be from the northwest for this period.
This will allow multiple upper level short wave troughs to move over
the forecast area.  However, most of the forecast area will be under
dry air due to upper level ridge over the Great Basin extending onto
the Plains.  Therefore most of the chances for rainfall will be
northeast of the forecast area.  There will be some chances for
rainfall, however the forecast area will be mostly to the southwest
of where the rainfall will occur.

Temperatures for the period will be seasonal, with the warmest
temperatures on Thursday.  After Thursday cooler air will settle
over the forecast area as multiple upper level short wave troughs
move through.  Lows for Thursday and Friday nights have cooled some
since yesterday.  Would not be surprised to see this cooling trend
continue in the coming days.  The coldest night looks to be Friday
night, with lows falling into the mid 30s.  Confidence is moderate
of temperatures falling enough for atleast frost to form for most if
not all the forecast area Friday night.

Am thinking there will continue to be a night or two beyond this
week that a frost/freeze may occur until the upper level ridge over
the Great Basin either shifts east or flattens as the next upper
level trough moves through.  Currently the coolest night in the next
10 days looks to be Friday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun May 3 2020

Gusty southeast winds and VFR conditions with thunderstorms in
the vicinity are expected at GLD through about 05Z. Light showers
in the vicinity along with MVFR conditions due to lower ceilings
are expected after 09Z in addition to the possibility of IFR
conditions due to both lower ceilings and lower visibilities due
to fog between 12Z-15Z. After 15Z, conditions will return to VFR
with gusty northwest winds following the passage of a surface
trough.

MCK will be VFR with thunderstorms in the vicinity after 03Z.
Thunderstorms are expected at the site between 06-12Z with a
possibility of light rain showers and fog through about 15Z. MVFR
conditions due to lower ceilings will be observed between 12-19Z.
After 19Z, conditions will return to VFR with gusty northwest
winds on the back side of a surface trough that moves through the
area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, May 3, 8:52 PM MDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
852 PM MDT Sun May 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
852 PM MDT Sun May 3 2020 /952 PM CDT Sun May 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

The Marginal Risk for severe thunderstorms remains across a portion
of the region tonight mainly north of Interstate 70 and west of a
line from Colby, Kansas to McCook, Nebraska. A few strong to severe
storms continue to move across the area this evening with additional
storms expected to develop after midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Hazardous weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 3, 6:24 PM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
624 PM MDT Sun May 3 2020

NEZ079-040045-
Dundy NE-
624 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
645 PM MDT...

At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Champion, or 18 miles southwest of Imperial,
moving northeast at 45 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10160 4023 10168 4021 10190 4035 10202
TIME...MOT...LOC 0024Z 237DEG 37KT 4030 10184

PATTON
Local storm report, May 3, 6:38 PM MDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
638 PM MDT SUN MAY 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 NNE CULBERTSON        40.32N 100.80W
05/03/2020  E0.88 INCH       HITCHCOCK          NE   TRAINED SPOTTER

&&
Special weather statement, May 3, 7:05 PM MDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT Sun May 3 2020

COZ090-040130-
Yuma County CO-
705 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 730 PM
MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Yuma, moving northeast at 50 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Yuma, Eckley and Wauneta.

This includes Highway 385 between mile markers 247 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 10268 4018 10278 4038 10227 4015 10206
TIME...MOT...LOC 0104Z 246DEG 42KT 4014 10262

PATTON
Special weather statement, May 3, 7:18 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
718 PM MDT Sun May 3 2020

COZ090-040145-
Yuma County CO-
718 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
745 PM MDT...

At 717 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Cope, or 22 miles south of Yuma, moving east at 30
mph.

Penny size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Abarr and Heartstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4000 10280 4003 10253 3970 10249 3970 10280
TIME...MOT...LOC 0117Z 260DEG 25KT 3981 10281

PATTON
Special weather statement, May 3, 7:30 PM MDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
730 PM MDT Sun May 3 2020

COZ090-NEZ079-040145-
Yuma County CO-Dundy NE-
730 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 745 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Wray, moving east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alvin and Wauneta.

This includes Highway 385 between mile markers 247 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10205 4035 10192 4023 10191 4011 10223
      4029 10242 4044 10217 4044 10205
TIME...MOT...LOC 0129Z 250DEG 41KT 4024 10222

PATTON
Special weather statement, May 3, 9:25 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
925 PM MDT Sun May 3 2020

COZ090-040400-
Yuma County CO-
925 PM MDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
1000 PM MDT...

At 925 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Yuma, moving east at 30 mph.

Half inch hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Yuma.

LAT...LON 4029 10253 3999 10253 4000 10279 4029 10279
TIME...MOT...LOC 0325Z 279DEG 26KT 4012 10281

PATTON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:05 PM MDTSpecial Weather StatementGLDYuma25 min
May 3, 7:18 PM MDTSpecial Weather StatementGLDYuma27 min
May 3, 7:30 PM MDTSpecial Weather StatementGLDYuma15 min
May 3, 7:33 PM MDTSevere Thunderstorm WarningGLDYuma42 min
May 3, 8:32 PM MDTSevere Thunderstorm WarningGLDYuma28 min
May 3, 8:59 PM MDTSevere Thunderstorm WarningGLDYuma31 min
May 3, 9:05 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
May 3, 9:25 PM MDTSpecial Weather StatementGLDYuma35 min
May 3, 9:32 PM MDTSevere Thunderstorm WarningGLDYuma28 min
May 3, 9:45 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min
May 3, 10:28 PM MDTSevere Thunderstorm WarningGLDKit Carson32 min
May 3, 11:33 PM MDTSpecial Weather StatementGLDYuma27 min
May 4, 12:04 AM MDTSevere Thunderstorm WarningGLDYuma41 min
May 4, 12:35 AM MDTSevere Thunderstorm WarningGLDYuma55 min
May 3, 11:17 PM MDTSevere Thunderstorm WarningGLDSherman43 min
May 4, 12:09 AM MDTSpecial Weather StatementGLDThomas36 min
May 4, 12:46 AM MDTSpecial Weather StatementGLDRawlins44 min
May 4, 1:14 AM MDTSpecial Weather StatementGLDDecatur46 min
May 4, 1:45 AM MDTSpecial Weather StatementGLDDecatur60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.